Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Hiv infection.
May 11, 2009

Do people eventually die from having Hiv or does it have to turn into aids. Also if some keeps switching meds does that increase your chances of death.

Response from Dr. McGowan

In resource rich countries, the average life expectancy of people living with HIV continues to increase. This is in large part due to the availability of HIV medications to suppress viral replication which in turn restores the immune system. HIV associated morbidity and mortality has decreased as the use of anti-HIV medications has increased. There is also increasing recognition that HIV infection causes a state of heightened inflammation and that this pro-inflammatory state may promote other diseases that are not traditionally thought to be related to HIV and immune dysfunction e.g. cardiovascular disease. With that in mind, we may end up using HIV medications a lot earlier in the course of infection but we have to wait for more data to support this premise. So, causes of death in people with HIV can be "HIV-related" (traditional opportunistic infections e.g. PCP that invoke the designation of AIDS) or "non HIV-related" (e.g. heart attack, liver disease). HIV medications may help with both of these categories. Switching medications does not in itself incresae one's chances of death. Most switches are made due to either HIV resistance to one or more of the existing combination or due to some toxicity related to one of the medications. So, most switches if done correctly may decrease one's "chances of death."



Previous
bactrim for viral load
Next
JUST INTERRUPTED MY MEDICINES

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement